Medical questions & health advice by board certified doctors
"What are hydrocodone withdrawal symptoms?"
My mom has been taking hydrocodone for a broken hip, and now I'm worried she's going into withdrawal. Ever since the doctor cut off her prescription, she's been feverish, irritable, and very vocal about how she needs more. Is it possible she got addicted and these are withdrawal symptoms? If so, what should we do now?
Hydrocodone is in a class of medications know as opioids. this is the same class of medication as oxycodone, morphine and even heroin--all of which are derivatives of opium (hence the name opioids). Withdrawal from opioids commonly occurs after sustained, prolonged use. Commonly, if a patient uses medium to large doses of opiods for more than three weeks, that patient is at risk for withdrawal. The symptoms of opioid withdrawal come in different stages as follows: -early (4-6 hours after last dose): anxiety, craving, irritability -intermediate (8-14 hours after last dose): increased anxiety, restlessness, excessive yawning, muscle cramps, runny noise. -late (1-3 days after last dose): diarrhea, vomiting, painful muscle spasms, piloerection (gooseflesh), increased heart rate. As you can see, these symptoms can be quite uncomfortable, but in and of themselves are not necessarily life threatening. The best way to avoid these symptoms is to gradually taper off opioids to give the body a chance to adjust. Another approach is to add on a long acting opiate like methadone, to help with withdrawal symptoms. If your mother continues to experience these symptoms, she should immediately see her doctor for further evaluation and treatment options. if she has developed a true addiction to opioid medication, it is important to get counseling to help in addition to medical management.
Need more info?See a doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.